Alert archive / Colorado / Special Weather Statements in 2016
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 29, 2016, 4:02 PM MDT for Baca County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 4:02 PM MDT (22:02 UTC)
- Expired
- May 29, 2016, 4:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
County Baca County, CO
The radar
The Pueblo radar (KPUX), 184 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
644 WWUS85 KPUB 292202 SPSPUB SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 402 PM MDT SUN MAY 29 2016 COZ099-292230- SPRINGFIELD VICINITY/BACA COUNTY CO- 402 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA COUNTY UNTIL 430 PM MDT... AT 402 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF PRITCHETT...OR 15 MILES SOUTHWEST OF SPRINGFIELD... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGFIELD. LAT...LON 3715 10283 3731 10291 3746 10261 3724 10249 TIME...MOT...LOC 2202Z 246DEG 25KT 3725 10283 $$ MW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 29, 2:46 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 29, 2:46 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 246 PM MDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 237 PM MDT Sun May 29 2016 ...Chance for strong to severe thunderstorms increases for Monday across the plains... Embedded shortwave ejecting northeast into CO has fired off showers and thunderstorms over the mountains. Strongest convection this afternoon is expected to fire along and east of a dryline across the far eastern counties. SPC meso analysis shows around 1500-2500 J/kg across the far southeast counties of eastern Las Animas, Baca and Prowers counties as of 20z. Effective bulk shears will be running around 30-40 kts, especially if sfc winds can shift a bit southeasterly, so potential exists for an isolated severe thunderstorm through the early evening. Otherwise, expect isolated to scattered showers and thunderstorms with some small hail and gusty winds possible. Thunderstorms should diminish overnight. Monday will be a similar set up to today. Upper low over SW CA will move eastward into AZ, at the same time a northern stream upper trof drops into the northern U.S. Rockies. With approach of these systems, suspect sfc winds will stay more southeasterly on Monday which may serve to keep 40s to mid 50 sfc dew points across the southeast plains to the north of a sfc boundary which will run along the highway 50 corridor, southeastward to Kim by afternoon. Mid level winds look a little weak, which may limit deep layer shear some. But with CAPES running from 800-2000+ J/KG, this could lead to a couple severe thunderstorms again Monday afternoon. Best threat area will be to the east of La Junta, but depending on how much low level moisture can be maintained farther west, its possible that portions of El Paso county could see a strong to severe thunderstorm Monday afternoon as well. Highest pops will be across the mountains, El Paso county and the far eastern plains Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 237 PM MDT Sun May 29 2016 ...Wet weather for Tuesday/Tuesday Night for SE Mountains/Adjacent Plains... Upper low across MT/WY will move eastward into the Dakotas by Tues morning while trailing trof/upper low slowly meanders eastward over AZ. Northern stream system will drop a cold front through the southeast plains Monday night/Tuesday morning, though initially appears northerly surge will be influenced more by convective outflows from thunderstorms along the Palmer Divide and northeast CO, with cooler air lagging until late Monday night/Tuesday morning. Will keep thunderstorms going across the southeast plains as there will probably be enough convergence along the boundary for thunderstorm initiation. Best chance for any severe thunderstorms Monday evening will be east of La Junta again where deeper moisture will reside. Could also see a strong storm or two along the Palmer Divide, but this will depend on how much low level moisture is maintained. Models in better agreement on Tuesday, driving the front well southward into NE NM by 18z Tues. Should see upslope showers/thunderstorms develop over the southeast mountains fairly early in the day. However, suspect that Northerly surface winds will also send some modestly drier air into the southeast plains during the afternoon. Theta E ridge/axis of higher dew points will likely reside across NE NM/TX Panhandle region, along and north of the frontal boundary. Still plenty of moisture/instability over the mountain, particularly the SE Mts, for fairly widespread showers and thunderstorms on Tuesday. Could be a strong storm or two over the mountains as well though think CAPE is overdone in the NAM. Both NAM and GFS carry precipitation into the overnight hours across the southeast mountains/adjacent plains, though 12z GFS looks convectively contaminated after 06z given its over an inch bulls eye over the Pikes Peak region and Wet mountains. More likely scenario will be for focus to be shifting southward along the SE Mts/I-25 corridor during the overnight hours with Wets and southern Sangre De Cristo mountains seeing max precipitation during the overnight hours. Main concern besides a strong to marginally severe storm or two Tuesday afternoon will be the potential for heavy rainfall on area burn scars. NE flow would tend to favor the Wets and Sangres for this risk...but Waldo burn scar will also be under the threat. Otherwise far eastern plains may end up being too cool and stable for much more than isolated rain showers Tuesday/Tuesday night. Snow levels Tuesday night look to stay around 10kft, possibly dropping to 9Kft Wednesday morning. Higher elevations above 10kft could pick up several inches of wet snow. Wednesday looks cool and stable across the plains, but continued unsettled over the mountains with another round of scattered showers and thundestorms. Upper ridge will build over the western U.S from Thursday through next weekend bringing a good warm up for the region. Still enough moisture for isolated to low end scattered thunderstorms mainly over the mountains each day. -KT && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 237 PM MDT Sun May 29 2016 VFR conditions expected at the TAF sites with potential for thunderstorms through 02z. Best chance will be at KCOS and KALS. VFR cigs/vis along with erratic gusty winds up to 40 kts will be possible near thunderstorms. To the east of KLHX...a strong to severe storm or two could produce winds to around 50 kts as well as brief MVFR VIS/CIGS with +TSRAGS. Threat will diminish quickly this evening. Another round of showers and thunderstorms will develop Monday afternoon with the best chance once again for KCOS and KALS. KCOS will have a slightly better chance for a strong storm to affect the terminal Monday afternoon/evening. Brief MVFR CIGS/VIS will be possible as well as hail and erratic gusty winds to near 50 kts. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...KT LONG TERM...KT AVIATION...KT
Hazardous weather outlook, May 29, 11:30 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT SUN MAY 29 2016 COZ058>089-093>099-301730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1130 AM MDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST OF A LA JUNTA TO KIM LINE...WITH THE STRONGEST STORMS EXPECTED OVER BACA COUNTY. HAIL TO AROUND ONE INCH IN DIAMETER...WIND GUSTS TO AROUND 60 MPH AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGEST STORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...AND SPREAD EAST INTO THE EASTERN PLAINS THROUGH THE EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LIGHTNING...SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER AND GUSTY OUTFLOW WINDS OF UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...A WEAK DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA. THE BEST CHANCE OF STORMS WILL BE NORTH OF HIGHWAY 50 AND OVER THE PLAINS ADJACENT TO KANSAS. A FEW STORMS COULD BE SEVERE ALONG THE PALMER DIVIDE AND ALONG THE DRYLINE NEAR THE KANSAS BORDER. TUESDAY AND TUESDAY NIGHT...A LOW PRESSURE AREA TRACKING ACROSS THE NORTHERN U.S. PLAINS WILL SEND A STRONG COLD FRONT SOUTH THROUGH EASTERN COLORADO. THE FRONT WILL BRING A GOOD CHANCE OF THUNDERSTORMS TO THE AREA...ESPECIALLY TO THE EASTERN MOUNTAINS AND ADJACENT PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE PLAINS TUESDAY AFTERNOON. WEDNESDAY THROUGH SATURDAY...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. 23/23
In the hours before
Local storm report, May 29, 1:57 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 6 NE MANITOU SPRINGS 38.92N 104.83W
05/29/2016 M0.75 INCH EL PASO CO TRAINED SPOTTER
SOFT AND CLUMPY HAIL.
&&
ALSpecial weather statement, May 29, 2:15 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT SUN MAY 29 2016
COZ084-085-292045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
215 PM MDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
245 PM MDT...
AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHERN COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...AIR FORCE ACADEMY...PEYTON...
BLACK FOREST AND FALCON.
LAT...LON 3886 10478 3897 10486 3913 10472 3913 10454
3903 10438
TIME...MOT...LOC 2015Z 235DEG 18KT 3895 10476
MWSpecial weather statement, May 29, 2:59 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT SUN MAY 29 2016
COZ081-084-085-292130-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
259 PM MDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 330
PM MDT...
AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STRATMOOR...OR NEAR COLORADO SPRINGS...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...FOUNTAIN...MONUMENT...AIR FORCE ACADEMY...
MANITOU SPRINGS...PEYTON...BLACK FOREST...SCHRIEVER AFB...
SECURITY-WIDEFIELD...PETERSON AFB...SECURITY...FALCON...
FORT CARSON...CIMARRON HILLS...GLENEAGLE AND STRATMOOR.
LAT...LON 3867 10478 3877 10493 3910 10482 3912 10455
3896 10433 3876 10447
TIME...MOT...LOC 2058Z 223DEG 34KT 3877 10477
MWSpecial weather statement, May 29, 3:06 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT SUN MAY 29 2016
COZ094-099-292145-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
306 PM MDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAS ANIMAS AND
NORTHWESTERN BACA COUNTIES UNTIL 345 PM MDT...
AT 306 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF KIM...OR 42 MILES NORTH OF DES MOINES...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN LAS
ANIMAS AND NORTHWESTERN BACA COUNTIES.
LAT...LON 3722 10355 3735 10371 3764 10366 3764 10307
3739 10308
TIME...MOT...LOC 2106Z 226DEG 18KT 3735 10357
MWSpecial weather statement, May 29, 3:38 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 338 PM MDT SUN MAY 29 2016 COZ094-099-292230- EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 338 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES UNTIL 430 PM MDT... AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF KIM...OR 32 MILES SOUTHWEST OF SPRINGFIELD...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRITCHETT. LAT...LON 3706 10318 3725 10329 3751 10286 3719 10257 TIME...MOT...LOC 2138Z 243DEG 34KT 3721 10316 MW
Special weather statement, May 29, 4:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 402 PM MDT SUN MAY 29 2016 COZ099-292230- SPRINGFIELD VICINITY/BACA COUNTY CO- 402 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA COUNTY UNTIL 430 PM MDT... AT 402 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF PRITCHETT...OR 15 MILES SOUTHWEST OF SPRINGFIELD... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGFIELD. LAT...LON 3715 10283 3731 10291 3746 10261 3724 10249 TIME...MOT...LOC 2202Z 246DEG 25KT 3725 10283 MW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:39 PM MDT | Special Weather Statement | PUB | Alamosa | 36 min |
| May 29, 1:43 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| May 29, 2:15 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| May 29, 2:59 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| May 29, 3:06 PM MDT | Special Weather Statement | PUB | 39 min | |
| May 29, 3:12 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Otero | 33 min |
| May 29, 3:38 PM MDT | Special Weather Statement | PUB | Baca | 52 min |
| May 29, 4:04 PM MDT | Special Weather Statement | PUB | Baca | 26 min |
| May 29, 4:05 PM MDT | Special Weather Statement | PUB | Baca | 25 min |
| May 29, 4:11 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
| May 29, 4:31 PM MDT | Special Weather Statement | PUB | Baca | 89 min |
| May 29, 4:45 PM MDT | Special Weather Statement | PUB | Prowers | 90 min |
| May 29, 5:00 PM MDT | Special Weather Statement | PUB | Prowers | 75 min |
| May 29, 5:23 PM MDT | Special Weather Statement | PUB | Prowers | 97 min |
Nearby
Special Weather Statements in Colorado, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.